Alert archive / Idaho / Wind Advisories in 2017

Wind Advisory 17, NWS Pocatello, ID

June 9, 2017

NWS Pocatello, ID issued this wind advisory at Jun 9, 2017, 7:18 PM MDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jun 9, 2017, 7:18 PM MDT (01:18 UTC)
Expired
Jun 9, 2017, 11:00 PM MDT
In force
4 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

983 
WWUS75 KPIH 100118
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
718 PM MDT Fri Jun 9 2017


IDZ023>025-100500-
/O.NEW.KPIH.WI.Y.0017.170610T0118Z-170610T0500Z/
Caribou Highlands-Cache Valley/Idaho Portion-
Wasatch Mountains/Idaho Portion-
Including the cities of Henry, Soda Springs, Downey, 
Lava Hot Springs, Preston, and Montpelier
718 PM MDT Fri Jun 9 2017

...WIND ADVISORY IN EFFECT UNTIL 11 PM MDT THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect until 11 PM MDT this evening. 

* WINDS...Northwest wind gusts to 50 mph will diminish overnight.

* LOCATIONS...Preston, Bear Lake, Lava Hot Springs, Soda Springs,
  Montpelier.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

Valle
1 follow-up statement
479 
WWUS75 KPIH 100436
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
1036 PM MDT Fri Jun 9 2017

IDZ023>025-100545-
/O.EXP.KPIH.WI.Y.0017.000000T0000Z-170610T0500Z/
Caribou Highlands-Cache Valley/Idaho Portion-
Wasatch Mountains/Idaho Portion-
Including the cities of Henry, Soda Springs, Downey, 
Lava Hot Springs, Preston, and Montpelier
1036 PM MDT Fri Jun 9 2017

...WIND ADVISORY WILL EXPIRE AT 11 PM MDT THIS EVENING...

Strong winds have died off this evening across southeast Idaho.
Therefore the wind advisory will be allowed to expire.

$$

Valle

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Jun 9, 2:07 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jun 9, 2:07 PM MDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
207 PM MDT Fri Jun 9 2017

.SHORT TERM...Tonight through Tuesday evening. Active weather
pattern in store for SE Idaho through early next week. We begin
this evening with a mid-level frontal boundary draped across SE
Idaho, and showers associated with this feature can be seen on
radar this afternoon. A trailing disturbance rotating NE through
NE will interact with the front and result in an uptick in shower
activity as we progress through the early evening hours. The band
of showers will gradually progress eastward across the region,
with high-resolution forecast guidance suggesting precipitation
will be heaviest along/just east of the I-15 corridor this
evening. Have adjusted precipitation potential and rainfall
amounts upward through the evening. A narrow swath of real-estate
along this band may pick up to 0.25" of rain this evening. This
band is then depicted to shift east into Wyoming after midnight
tonight with low-end chances of showers persisting across northern
Custer and Blaine counties.

On Saturday, the much-discussed upper-level low pressure system
will begin to approach the Oregon coast. As it does, shower
chances gradually increase across the Sawtooths/Central mountains,
but activity is largely disorganized and limited to this area
until the low gets closer. It appears the low will become close
enough by Sunday afternoon to allow for showers and isolated
thunderstorms to begin to become more widespread across all of SE
Idaho, with a wedge of dry air perhaps cutting down on
precipitation over Eastern portions of the area. The position of
this dry slot will be dependent on the eventual track of the low,
which has been in flux. The low is currently forecast to track
directly over SE Idaho on Monday, with the heaviest precipitation
on the north and west flank on Monday, centered over the
Continental Divide region SW into the Sawtooths, with this
precipitation sweeping east across all of SE Idaho as the low
departs sometime late Monday through Tuesday. Have raised
precipitation potential and precipitation amounts based on the new
forecast track of the low. Hefty precipitation amounts over 1" are
now in the forecast for the Island Park/Divide region SW over the
Central Mountains and Sawtooths, heaviest late Monday into
Tuesday. This should fall mainly as snow above ~8,000 feet
elevation or so. Future adjustments are likely with the track of
this low, and this will have implications on where we expect the
heaviest precipitation to fall. Right now, confidence is low-
medium on both placement and amounts. In addition, it may become
quite breezy on Tuesday in the wake of the low pressure system.
Wind speeds and locations will also be dependent on the track of
the low. AD/Keyes

.LONG TERM...Wednesday through Saturday. Long range models
continue to point toward high pressure building back in across SE
Idaho Wed- Fri, but there is a bit of uncertainty as to whether
this entire period will be dry for some. Why? The GFS that
previously showed a wave potentially producing a few showers or
t-storms over the central mntns and Upper Snake Highlands Wed
afternoon now brushes our area with a slightly more pronounced
trough Thurs AM. This would target the same region with a low
chance of showers, just a bit later. Diurnal timing would largely
preclude thunder. However, the EC continues to not show this
feature and keeps everyone dry. Next, unlike yesterday, the EC now
generates shower activity over the central mntns, Upper Snake
Highlands, and eastern Caribou Highlands Thurs eve/night. The GFS
keeps everyone dry for this second round. With lack of run to run
model consistency and lack of agreement, confidence in precip
either day is low. The forecast largely keeps all of SE Idaho dry
through the period, with just a very slight chance of showers in
the northern central mntns Thurs AM and far northern Upper Snake
Highlands Thurs night/Fri AM. Made only minor tweaks of a degree
or two each day to high temps, which look to slowly warm but still
only reach the low to mid 70s across the Snake Plain by Fri
afternoon. -KSmith/Keyes

&&

.AVIATION...A SW to NE corridor of showers continues across SE Idaho
early this afternoon, with additional showers developing just
west of KBYI. No lightning has been observed thus far with ongoing
cloud cover tempering destabilization, but cannot rule out a few
VCTS through eve. Based on obs and latest model guidance, cut back
on winds this afternoon everywhere, with KPIH and KIDA now
forecast to peak the highest at only 10G20kts at best this
afternoon. These may still be a bit high if cloud cover continues
to hinder destabilization and mixing. If a heavy shower or storm
can develop and move over a terminal, may see brief MVFR.
Otherwise, VFR conditions are expected at all terminals through
18Z Sat. -KSmith/Keyes

&&

.HYDROLOGY...Rivers remain a significant concern across portions
of East Idaho due to continued snow melt at higher elevations.
Precipitation this evening may contribute slightly to rises on the
Teton River and tributaries across the Eastern Highlands. Though
day time temperatures will continue dropping, runoff will remain
high from snowmelt and yesterdays high temperatures. Runoff will
decrease somewhat but remain elevated. Runoff could rise Monday
into Tuesday with significant precipitation expected particularly
for the Central mountains and eastern highlands, where amounts
could easily see over 1" of rain/"melted snow" between Sunday
afternoon and Wednesday morning. Have kept all prior flood
warnings out. With additional gauges on the Teton, Snake and
Henry's Fork at/above action stage but below minor flood stage,
opted for a broad reach hydrologic statement to highlight
swift/high flows on those reaches. TW/DMH/KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 1:11 PM MDTLake Wind AdvisoryPIH32 hr

Nearby

Wind Advisories in Idaho, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.